Florida, 2004

Storm Surge in Florida, August 12, 2004

August 12, 2004 · NWS TAE · 3 events in 3 counties and zones

3 storm surge/tide, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 12, 1:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 1:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM EDT THU AUG 12 2004

.SYNOPSIS...TS BONNIE IS NOT LOOKING TOO HEALTHY. ALL OF THE DEEP
CONVECTION APPEARS TO BE ON THE E SIDE OF THE SYSTEM. IT IS NOW
COMING UNDER INCREASING SHEAR AS IT IS PICKED UP BY THE HUGE LONG
WAVE TROUGH THAT IS DOMINATING ERN N AMERICA. THE LATEST TPC
ADVISORY INDICATES A WEAKENED SYSTEM. HURRICANE WARNINGS MAY BE
DOWNGRADED TO TS WARNINGS WITH THE NEXT FULL ADVISORY. HURRICANE
CHARLEY ON THE OTHER HAND CONTINUES TO STRENGTHEN. THE BAD NEWS HERE
IS THAT CHARLEY HAS YET TO SHOW ANY SIGNS OF RECURVATURE. THE
FURTHER W IT GETS BEFORE IT DOES SO, THE BETTER THE CHANCE THAT IT
WILL HAVE A NEGATIVE IMPACT ON OUR FORECAST AREA.

&&

.SHORT TERM...TODAY THROUGH SAT.
THE LATEST ADVISORY ON BONNIE BRINGS TS FORCE WINDS TO THE COAST
BETWEEN CAPE SAN BLAS AND PANAMA CITY BY 14Z WITH LANDFALL NEAR
TYNDALL AFB AROUND 17Z. THE MAIN IMPACT ON THE FORECAST AREA AS A
WHOLE CONTINUES TO BE THE FLOODING POTENTIAL. WE WILL BE EXTENDING
OUR FLOOD WATCH UNTIL MIDNIGHT TO ACCOUNT FOR BONNIE. TS CHARLEY
WILL BE PASSING LARGELY TO OUR E PER THE LATEST ADVISORY. WE ARE
THEREFORE DEFERRING ANY DECISION ON EXTENDING THE WATCH FOR OUR ERN
ZONES INTO FRI, AT LEAST UNTIL THE NEXT TPC CONFERENCE CALL. ANY
DRYING BEHIND BONNIE WILL BE HALTED ACROSS OUR WRN ZONES AS TS
CHARLEY RAPIDLY APPROACHES THE W COAST OF FL FROM THE S. THEREFORE,
WE WILL HAVE AN APPRECIABLE E TO W POP GRADIENT OVER THE AREA ON FRI
AND FRI NIGHT. EVEN ON SAT...THE ETA SHOWS DEEP LAYER MOISTURE AND
LIFT OVER OUR SERN ZONES, SO A NW TO SE POP GRADIENT WAS USED IN THE
FORECAST GRIDS. WENT BELOW MOS TEMPS FOR TODAY DUE TO ABUNDANT RAINS.

.LONG TERM...SAT NIGHT THROUGH WED.
DID NOT REALLY LOOK INTO THESE PERIODS DUE TO FOCUS ON THE SHORT
TERM.

&&

.MARINE...HAD TO DELAY THE RAMP UP IN SEAS FOR THIS MORNING.
HOWEVER, THE BUOYS ARE FINALLY STARTING TO RESPOND WITH SEAS INCHING
UPWARD. THE ERN LEG COMES UNDER THE INFLUENCE OF CHARLEY ON FRI
AFTERNOON AND EVENING. HOWEVER, SINCE THE FLOW WILL BE N TO NW, THE
HIGHER SEAS WILL BE OFFSHORE.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 82 71 84 70 / 90 50 50 40
PFN 82 73 85 71 / 90 40 40 30
DHN 81 69 83 66 / 90 40 30 30
ABY 83 71 84 69 / 90 50 40 40
VLD 84 72 84 71 / 90 60 60 50
CTY 86 74 85 72 / 80 60 70 70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH UNTIL MIDNIGHT ALL ZONES.
GA...FLOOD WATCH THROUGH UNTIL MIDNIGHT  ALL ZONES.
FL.. HURRICANE WARNING COASTAL COUNTIES FROM AL/FL BORDER E TO
      SUWANNEE RIVER INCLUDING FLZ 08-12-14-15-18-27-28-34.
     INLAND TROPICAL STORM WIND WARNING FOR INLAND COUNTIES
      INCLUDING FLZ07-09>11-13-16-17-19-26-29.
     FLOOD WATCH THROUGH UNTIL MIDNIGHT ALL ZONES.

&&

WOOL/18
Hazardous weather outlook, Aug 12, 4:45 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT THU AUG 12 2004

...A TROPICAL STORM WARNING IS IN EFFECT FOR THE FLORIDA GULF COAST
FROM THE ALABAMA BORDER EAST TO THE MOUTH OF THE SUWANNEE RIVER...
...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR INLAND
PORTIONS OF THE FLORIDA PANHANDLE AND BIG BEND...
...A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
PANHANDLE AND BIG BEND...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-131000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
524 AM EDT THU AUG 12 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
THE CENTER OF TROPICAL STORM BONNIE IS NOW EXPECTED TO REACH THE GULF
COAST OF THE FLORIDA PANHANDLE AROUND NOON TIME...WITH A LANDFALL
EXPECTED NEAR OR JUST TO THE EAST OF PANAMA CITY BEACH. THE
STORM WILL THEN MOVE NORTHEAST ACROSS THE EASTERN PANHANDLE INTO
SOUTHWEST GEORGIA DURING THE AFTERNOON. TROPICAL STORM FORCE WINDS
WILL ENTER THE COASTAL WATERS EARLY THIS MORNING...AND THEN ARE
EXPECTED TO REACH COASTAL SECTIONS OF THE EASTERN FLORIDA PANHANDLE
BY AROUND 10 AM CDT. THESE WINDS WILL SPREAD FURTHER INLAND THROUGH
THE AFTERNOON AS BONNIE ACCELERATES NORTHEAST. ALTHOUGH SUSTAINED
TROPICAL STORM FORCE WINDS ARE NOT EXPECTED FOR SOUTHEAST ALABAMA OR
SOUTHWEST AND SOUTH CENTRAL GEORGIA...GUSTS TO TROPICAL STORM FORCE
ARE CERTAINLY POSSIBLE.

STORM SURGE OF 1 TO 3 FEET ABOVE NORMAL TIDE LEVELS IS EXPECTED ALONG
THE GULF COAST NEAR AND TO THE EAST OF WHERE THE CENTER MAKES
LANDFALL. A STORM SURGE OF 3 TO 4 FEET ABOVE NORMAL IS STILL POSSIBLE
IN THE BAYS. SEAS OVER THE GULF COASTAL WATERS ARE EXPECTED TO
INCREASE TO 10 TO 12 FEET TODAY...ESPECIALLY TO THE WEST OF
APALACHICOLA. THIS WILL RESULT IN VERY ROUGH SURF ALONG THE PANHANDLE
AND WESTERN FLORIDA BIG BEND COAST...AND SMALL CRAFT SHOULD REMAIN IN
PORT.

TROPICAL STORM BONNIE WILL PRODUCE LOCALLY HEAVY RAINS...WHICH WILL
BE AIDED BY CONVECTION FROM THE APPROACHING COLD FRONT. ANY
ADDITIONAL HEAVY RAINFALL WILL EXACERBATE THE FLOODING POTENTIAL...
AS SATURATED GROUND CONDITIONS EXIST IN MANY AREAS DUE TO RECENT
HEAVY RAINS. WIDESPREAD 4 TO 6 INCH RAINFALL TOTALS WITH LOCALLY
HIGHER AMOUNTS ARE EXPECTED. THIS WOULD CAUSE WIDESPREAD FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS. CONDITIONS WILL IMPROVE QUICKLY
TONIGHT AS BONNIE MOVES AWAY FROM THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE LATEST ADVISORY ON HURRICANE CHARLEY HAS THE SYSTEM MAKING
LANDFALL DOWN THE COAST NEAR SAINT PETE BEACH FRIDAY AFTERNOON.
THUS...OUR FORECAST AREA WOULD BE ON THE WEAK SIDE OF THE SYSTEM WITH
MINIMAL IMPACT. STILL...TROPICAL STORM FORCE WINDS WILL GET CLOSE TO
OUR EASTERN MOST GULF COASTAL WATERS. IT SHOULD BE NOTED THAT JUST A
SLIGHT WESTWARD DEVIATION IN THE FORECAST TRACK WOULD
BRING THE SYSTEM INTO THE APALACHEE BAY. A HURRICANE IN THE APALACHEE
BAY WOULD CAUSE CONSIDERABLE STORM SURGE AND WIND DAMAGE...ALONG WITH
FLOODING RAINS. ALL INTERESTS IN THE FLORIDA BIG BEND ARE ENCOURAGED
TO MONITOR THE PROGRESS OF HURRICANE CHARLEY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION IS REQUESTED TODAY.

.RIP CURRENTS...
THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE AND BIG BEND BEACHES DUE TO TROPICAL STORM BONNIE.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Gulf

When
August 12, 6:00 AM EST to 10:00 AM EST
Where
Gulf forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Storm surge heights from one to four feet caused minor beach erosion. Water covered several roads on St. George Island and along the Taylor County coast.

Storm Surge/Tide, Franklin

When
August 12, 8:00 AM EST to 12:00 PM EST
Where
Franklin forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Storm Surge/Tide, Taylor

When
August 12, 11:00 AM EST to 3:00 PM EST
Where
Taylor forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419970, 5419971, 5419972.